Alert archive / Vermont / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 89, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 18, 2000, 1:37 PM EDT for Bennington County, Vermont. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 18, 2000, 1:37 PM EDT (17:37 UTC)
- Expired
- Jul 18, 2000, 2:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
County Bennington County, VT
The radar
The Albany radar (KENX), 94 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:45 PM EDT | Hail 0.75 | Sunderland, VT | |
| Jul 18, 1:50 PM EDT | Hail 0.88 | Bennington, VT |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 11:30 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KALY 181736 SVRALB VTC003-181830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBANY NY 137 PM EDT TUE JUL 18 2000 THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BENNINGTON COUNTY IN SOUTHERN VERMONT * UNTIL 230 PM EDT * AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF NORTH BENNINGTON...OR ABOUT 12 MILES NORTHWEST OF BENNINGTON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH BENNINGTON AT 140 PM EDT 6 MILES SOUTH OF ARLINGTON AT 150 PM EDT 5 MILES SOUTH OF SUNDERLAND AT 200 PM EDT THIS STORM HAS ,A HISTORY OF PRODUCING LARGE HAIL. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 9:10 AM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jul 18, 9:10 AM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 910 AM EDT TUE JUL 18 2000 .DISC...UNUSUAL HI AMPLITUDE PATTERN LOOKS TO CONT FOR THE NEXT 7-10 DAYS. IN THE SHORT TERM STG TROF AND ASSOC COLD FRONT WILL MOVE THRU CWA LT THIS MRNG ERLY AFTN. AT 13Z CDFNT JUST PAST KSYR. FNT SHUD RCH KALB 16Z-17Z. MESOETA CAPES IN RNG OF 1500-2000 J/KG SUPPORTED BY 12Z ALY RAOB WHICH MODIFIED FOR SFC CONDS WUD YIELD CAPES 2000 J/KG. SOME WARMG FCST AT H5 WHICH MAY CUT CAPES SOME...ALTHO TEMPS IN MID HUDSON LKLY TO EXCEED VALUES USED IN MODIFICATION. VRY STG JET ALF WITH LF QUAD ASSISTG LOW LVL CONVRGNC IN PROVIDING GOOD SHOT OF UVM. H8 FLOW NOT SPCLY STG WITH HEL VALUES PROJECTED TO BE REL LOW. THUS STRAIGHT LN WINDS WL BE MAIN THREAT. THREAT OF SVR WX WL END FAIRLY QUICKLY...PROBLY BY 19Z ACRS CWA AS FNT PUSHES THRU. WL ISSUE ROUTINE ZFP BY 930 AM WITH UPDATED SPS. NOT CHNGS TO LATER PDS. .ALY...NONE.
In the hours before
Special weather statement, Jul 18, 9:35 AM EDT, 4 hours 2 minutes before
CTZ001-MAZ001-NYZ041>043-047>054-058>061-063>066-VTZ013-014-181900- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 935 AM EDT TUE JUL 18 2000 ...THUNDERSTORMS COULD BE SEVERE TODAY ACROSS EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND... A COLD FRONT MOVING ACROSS CENTRAL NEW YORK AT MID MORNING WILL REACH WESTERN NEW ENGLAND EARLY THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE FRONT WILL INTENSIFY...AND A FEW THUNDERSTORMS MAY BE SEVERE. THE GREATEST THREAT OF SEVERE WEATHER WILL BE FROM THE CAPITAL DISTRICT AND LAKE GEORGE SARATOGA REGION EAST AND SOUTH. THE MAIN SEVERE WEATHER THREAT WILL BE VERY STRONG WINDS. THUNDERSTORMS WILL END BY EARLY AFTERNOON NORTH AND WEST OF ALBANY...AND BY ABOUT 3 PM TO THE EAST AND SOUTH. IF OUTDOORS TODAY...KEEP AN EYE TO THE SKY. IF THREATENING WEATHER APPROACHES...SEEK SHELTER AT ONCE. THUNDERSTORMS WILL MOVE QUICKLY FRcOM WEST TO EAST. STAY TUNED TO NOAA WEATHER RADIO...THE OFFICIAL VOICE OF THE NATIONAL WEATHER SERVICE FOR ANY FURTHER STATEMENTS. NNNN
Nearby
Severe Thunderstorm Warnings in Vermont, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.